Publication Date: February 1990
A celebrated result of Black (1984a) demonstrates the existence of a simple majority winner when preferences are single-peaked. The social choice follows the preferences of the median voter’s most preferred outcome beats any alternative. However, this conclusion does not extend to elections in which candidates diﬀer in more than one dimension. This paper provides a multi-dimensional analog of the median voter result. We show that the mean voter’s most preferred outcome is unbeatable according to a 64%-majority rule. The weaker conditions supporting this result represent a signiﬁcant generalization of Caplin and Nalebuﬀ (1988).
The proof of our mean voter result uses a mathematical aggregation theorem due to Prekopa (1971, 1973) and Borell (1975). This theorem has broad applications in economics. An application to the distribution of income is described at the end of this paper; results on imperfect competition are presented in the companion paper [CFDP 937].
Median voter, voting, social choice, elections
JEL Classification Codes: 025, 022
Published in Econometrica (January 1991), 59(1): 1-23 [jstor]